Iowa, 2017Extreme Cold and Cold in Iowa, December 30 to 31, 2017
December 30 to 31, 2017 · NWS DMX · 51 events in 51 counties and zones
Bitter cold wind chills occurred across much of the area due to arctic air spreading across the region and remaining in place into the new year.
Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bitter cold wind chills occurred across much of the area due to arctic air spreading across the region and remaining in place into the new year.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 29, 3:24 PM CST, 9 hours 36 minutes earlier.
Area forecast discussion, Dec 29, 3:24 PM CST, 9 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CST Fri Dec 29 2017
.SHORT TERM.../Tonight through Saturday/
Issued at 324 PM CST Fri Dec 29 2017
Snow continues across much of the northern and eastern portions of
the forecast area with some fzdz across the far south. Accumulations
so far across the north/east have been close to forecast amounts
with areas in the main heavier band from near Algona to Fort Dodge
to Marshalltown and Grinnell likely going to receive slightly higher
amounts than previously forecast. The sites listed above will likely
see amounts approach near 6 inches if not just above. Given the bulk
of the heavier snow having already fallen, and impacts not much more
with the area receiving 6 inches possibly versus 5 inches, and much
of the snow tapering off during the evening commute will stick with
the advisory and note upgrade to a warning. The back edge of the
snow is across SE SD at this time and should see significant push of
dry air into the state in the next few hours which should allow much
of snow to taper off from northwest to southeast with the strong
push of cold air moving in behind the cold front as well. In the far
south, getting low level saturation and no ice introduction so have
several reports of light freezing drizzle across the far southwest
into south central Iowa. Have issued an advisory for that area
through early evening. Any lingering precipitation past 00z should
have enough cold air aloft to change over to light snow or flurries.
Push of arctic air to come in tonight and will see winds pick up
some and shift around to the northwest. Temps will drop and skies to
see some clearing. Wind chills will fall as well with northern sites
dropping into the -30 range, and the southern sites dropping to
around -15 to -25 by Saturday morning. CAA to continue for much of
the day with little recovery in temps or wind chills through the day
Saturday. Will issue a wind chill warning for the north starting at
midnight tonight and an advisory for the southern half starting in
the early morning hours tonight. These will continue through the day
Saturday.
.LONG TERM.../Saturday night through Friday/
Issued at 324 PM CST Fri Dec 29 2017
Another weak wave to move through the region in northwest to
westerly flow pattern aloft. This system may bring a dusting to up
to an inch of snow to the southern half of the forecast area
Saturday night. Arctic high pressure will then build across the
region and into Iowa for Sunday into Monday with some of the coldest
air Iowa has seen in some time moving into the state. Air
temperatures will remain below zero for highs across much of the
state Sunday and Monday, with overnight lows in the -10 to -20
range. Record lows are likely New Year's Day morning with the arctic
blast continuing into Monday night. Winds will be in the 5 to 15 mph
range during this time further exacerbating the cold bringing wind
chill values down to -20 to -40 for much of the period Sunday into
early Tuesday. Therefore have continued the advisory/warning
combination that will be issued starting early Saturday through
Tuesday morning at this time. Much of the advisory area will need to
be upgraded into a warning for a period likely from late Sunday
through early Tuesday. This can be done in later shifts. There will
be a few brief time periods Saturday and Sunday that a portion of
the forecast area may warm above advisory criteria but they will be
short and not much warmer anyway, so will not mess around with those
brief time periods and keep the headlines out for the entire time.
As for the remainder of the period dry and cold conditions will
persist. H85 temps remain cold for Tuesday through Friday, with some
improvement from the frigid conditions as highs rise above zero and
lows mainly in the single digits below zero.
&&
.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1142 AM CST Fri Dec 29 2017
Low CIGS and VSBYS across the north today with the snow, which is
expected to taper off from northwest to southeast by late
afternoon/early evening. Low clouds to linger a bit longer with
winds shifting around to the northwest behind a strong cold front
late tonight. CIGS should go VFR at most locations toward sunrise
with gusty northwest winds expected for the remainder of the
period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory from 4 AM Saturday to noon CST Tuesday for
IAZ044>050-057>062-070>075-081>086-092>097.
Winter Weather Advisory until 9 PM CST this evening for IAZ050-
062.
Winter Weather Advisory until 6 PM CST this evening for
IAZ004>007-015>017-023>028-033>039-046>049-061-070-071-081>084-
092>095.
Wind Chill Warning from midnight tonight to noon CST Tuesday for
IAZ004>007-015>017-023>028-033>039.
&&
SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...Beerends
Hazardous weather outlook, Dec 29, 4:01 AM CST, 20 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
401 AM CST Fri Dec 29 2017
IAZ044-045-057>060-070>075-081>086-092>097-301015-
Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
401 AM CST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Light to moderate snow will fall across the outlook area today and
into the evening across far eastern portions. One to three inches
of new snow is expected but locally higher amounts may occur.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An extended period of dangerously cold temperatures and wind
chills are forecast Friday night through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed but snowfall reports would
be appreciated.
IAZ004>007-015>017-023>028-033>039-046>050-061-062-301015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-Jasper-Poweshiek-
401 AM CST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
A winter weather advisory is in effect for the outlook area for 2
to locally 5 inches of snow. The snow will continue into the
evening across far eastern portions of the area. Please refer to
the National Weather Service website at www.weather.gov/desmoines
for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
An extended period of dangerously cold temperatures and wind
chills are forecast Friday night through early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed but snowfall reports would
be appreciated.
FAB
Cold/Wind Chill, Emmet
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- Emmet forecast zone
- Reported by
- AWOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -40 deg F.
Extreme Cold/Wind Chill, Kossuth
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- Kossuth forecast zone
- Reported by
- AWOS
- Coordinates
- 43.204, -94.207 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -40 deg F.
Extreme Cold/Wind Chill, Winnebago
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- Winnebago forecast zone
- Reported by
- AWOS
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -40 deg F.
Extreme Cold/Wind Chill, Worth
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- Worth forecast zone
- Reported by
- AWOS
- Coordinates
- 43.377, -93.261 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -40 deg F.
Extreme Cold/Wind Chill, Palo Alto
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- AWOS
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -40 deg F.
Extreme Cold/Wind Chill, Hancock
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- Hancock forecast zone
- Reported by
- AWOS
- Coordinates
- 43.082, -93.734 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -40 deg F.
Extreme Cold/Wind Chill, Cerro Gordo
- When
- December 30, 1:00 AM CST to December 31, 11:59 PM CST
- Where
- Cerro Gordo forecast zone
- Reported by
- AWOS
- Coordinates
- 43.082, -93.261 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -40 deg F.
Extreme Cold/Wind Chill, Pocahontas
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- AWOS
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Humboldt
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Humboldt forecast zone
- Reported by
- AWOS
- Coordinates
- 42.777, -94.207 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Wright
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Wright forecast zone
- Reported by
- AWOS
- Coordinates
- 42.733, -93.735 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Franklin
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Franklin forecast zone
- Reported by
- AWOS
- Coordinates
- 42.733, -93.262 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Butler
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- AWOS
- Coordinates
- 42.732, -92.790 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Bremer
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Bremer forecast zone
- Reported by
- AWOS
- Coordinates
- 42.775, -92.318 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Sac
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- AWOS
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Calhoun
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- AWOS
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Webster
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- AWOS
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Hamilton
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Hamilton forecast zone
- Reported by
- AWOS
- Coordinates
- 42.384, -93.707 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Hardin
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Hardin forecast zone
- Reported by
- AWOS
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Grundy
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- AWOS
- Coordinates
- 42.402, -92.791 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Black Hawk
- When
- December 30, 6:00 AM CST to December 31, 11:59 PM CST
- Where
- Black Hawk forecast zone
- Reported by
- AWOS
- Coordinates
- 42.470, -92.309 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Crawford
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Crawford forecast zone
- Reported by
- AWOS
- Coordinates
- 42.037, -95.382 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Carroll
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- AWOS
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Greene
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- AWOS
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Boone
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Boone forecast zone
- Reported by
- AWOS
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Story
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Story forecast zone
- Reported by
- AWOS
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Marshall
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Marshall forecast zone
- Reported by
- AWOS
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Tama
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Tama forecast zone
- Reported by
- AWOS
- Coordinates
- 42.080, -92.532 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Audubon
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Audubon forecast zone
- Reported by
- AWOS
- Coordinates
- 41.685, -94.906 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Guthrie
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Guthrie forecast zone
- Reported by
- AWOS
- Coordinates
- 41.684, -94.501 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Dallas
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Dallas forecast zone
- Reported by
- AWOS
- Coordinates
- 41.685, -94.040 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Polk
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- AWOS
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Jasper
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- AWOS
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Poweshiek
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- AWOS
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Cass
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- AWOS
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Adair
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Adair forecast zone
- Reported by
- AWOS
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Madison
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Madison forecast zone
- Reported by
- AWOS
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Warren
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Warren forecast zone
- Reported by
- AWOS
- Coordinates
- 41.334, -93.561 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Marion
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- AWOS
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Mahaska
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Mahaska forecast zone
- Reported by
- AWOS
- Coordinates
- 41.335, -92.641 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Adams
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Adams forecast zone
- Reported by
- AWOS
- Coordinates
- 41.029, -94.699 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Union
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Union forecast zone
- Reported by
- AWOS
- Coordinates
- 41.028, -94.242 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Clarke
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Clarke forecast zone
- Reported by
- AWOS
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Lucas
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Lucas forecast zone
- Reported by
- AWOS
- Coordinates
- 41.029, -93.328 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Monroe
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Monroe forecast zone
- Reported by
- AWOS
- Coordinates
- 41.030, -92.869 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Wapello
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Wapello forecast zone
- Reported by
- AWOS
- Coordinates
- 41.031, -92.409 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Taylor
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- AWOS
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Ringgold
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Ringgold forecast zone
- Reported by
- AWOS
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Decatur
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- AWOS
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Wayne
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Wayne forecast zone
- Reported by
- AWOS
- Coordinates
- 40.740, -93.327 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Appanoose
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Appanoose forecast zone
- Reported by
- AWOS
- Coordinates
- 40.743, -92.869 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
Extreme Cold/Wind Chill, Davis
- When
- December 31, 6:00 AM CST to 11:59 PM CST
- Where
- Davis forecast zone
- Reported by
- AWOS
- Coordinates
- 40.748, -92.410 (the zone’s center; the record gives no point)
Sustained, long duration dangerous wind chills of -25 to -35 deg F.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, December 30 to 31, 20172 deaths · 2 events
- Cold in West Virginia, December 30 to 31, 20171 death · 1 event
- Winter Weather in Texas, December 30 to 31, 2017$235,000 · 27 events
- Extreme Cold in South Dakota, December 30 to 31, 201726 events
- Extreme Cold in South Dakota, December 30 to 31, 201724 events
- Cold in South Dakota, December 30 to 31, 201724 events
- Winter Weather in Texas, December 30 to 31, 201716 events
- Extreme Cold in Iowa, December 30 to 31, 201711 events
- Extreme Cold in Minnesota, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20174 events
- Winter Weather in Maryland, December 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 729991, 729992, 729993, 729994, 729995, 729996, 729997, 729998, 729999, 730000, 730001, 730002, 730003, 730004, 730005, 730006, 730007, 730008, 730009, 730010, 730011, 730012, 730013, 730014, 730015, 730016, 730017, 730018, 730019, 730020, 730021, 730022, 730023, 730024, 730025, 730026, 730027, 730028, 730029, 730030, and more.